Alert archive / Minnesota / Special Weather Statements in 2015

Special Weather Statement, NWS Twin Cities, MN

August 18, 2015Martin County, Watonwan County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 18, 2015, 12:14 PM CDT for Martin County, Watonwan County, Minnesota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2015, 12:14 PM CDT (17:14 UTC)
Expired
Aug 18, 2015, 1:15 PM CDT
In force
61 min
Issued by
NWS Twin Cities, MN

Counties Martin County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 149 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2015-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2015-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

660 
WWUS83 KMPX 181714
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1214 PM CDT TUE AUG 18 2015
 
MNZ082-083-091-181815-
WATONWAN-BLUE EARTH-MARTIN-
1214 PM CDT TUE AUG 18 2015

...GUSTY WINDS BEHIND A LINE OF SHOWERS WILL AFFECT 
MARTIN...SOUTHWESTERN BLUE EARTH AND WATONWAN COUNTIES...

EASTERLY WINDS IN EXCESS OF 40 MPH ARE POSSIBLE BEHIND THIS LINE OF 
SHOWERS.

LOCATIONS IMPACTED INCLUDE...
FAIRMONT...ST. JAMES...MADELIA...SHERBURN...TRUMAN...TRIMONT...
WELCOME...BUTTERFIELD...CEYLON...LEWISVILLE...IOWA LAKE AND
OKAMANPEDAN LAKE.

THIS INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 82 AND 112.
 
LAT...LON 4350 9485 4384 9486 4384 9487 4385 9486
      4411 9486 4411 9424 4350 9425
TIME...MOT...LOC 1712Z 271DEG 29KT 4375 9446 
$$

ADL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 18, 6:37 AM CDT, 5 hours 37 minutes earlier.

Area forecast discussion, Aug 18, 6:37 AM CDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
637 AM CDT TUE AUG 18 2015

.UPDATED FOR 12Z AVIATION AND SHORT TERM...
ISSUED AT 607 AM CDT TUE AUG 18 2015

&&

.SHORT TERM...(THIS AFTERNOON THROUGH WEDNESDAY)
ORIGINAL ISSUED AT 330 AM CDT TUE AUG 18 2015
UPDATE ISSUED AT 615 AM CDT TUE AUG 18 2015

UPDATE...ISSUED AT 625 AM CDT.
PREVIOUS DISCUSSION DOES A GREAT JOB OF CAPTURING THE MAIN POINTS
OF THE SHORT TERM...BUT NOW THAT THE HIRES MODELS AREA STARTING TO
ENCOMPASS THE SYSTEM HAVE HIGHER CONFIDENCE IN TIMING AND
PLACEMENT OF THE HEAVIEST RAIN. THE 06Z HOPWRF AND 00Z NCAR
ENSEMBLE HAVE THE HEAVIEST QPF ALONG AND SOUTH OF THE I-90
CORRIDOR. THIS MATCHES UP WELL WITH THE LATEST REFLECTIVITY
TRENDS...WHICH SEEMS TO BE TIED TO THE MUCAPE VIA THE SPC
MESOANALYSIS PAGE. FORECAST MODELS KEEP THIS CAPE GRADIENT TO THE
SOUTH...SO HAVE A FLASH FLOOD WATCH CONFINED TO SOUTHERN MN WHICH
IS TIED TO BOTH THE UPCOMING RAIN POTENTIAL...BUT ALSO THE PAST
RAINFALL THAT HAS OCCURRED OVER THE LAST FEW DAYS. THIS WATCH MAY
END UP BEING TOO FAR NORTH IF THE CONVECTION DOES INDEED REMAIN
ACROSS IOWA.

THE DEFORMATION BAND IS STARTING TO SET UP ACROSS SOUTH
DAKOTA...BUT IT IS VERY DIFFICULT TO GET FLOODING (FLASH) FROM
DEFORMATION RAIN DURING THE GROWING SEASON UNLESS THE ANTECEDENT
CONDITIONS ARE EXTREMELY WET...WHICH IS NOT THE CASE ACROSS MOST
OF WESTERN AND CENTRAL MN...SO THEREFORE OPTED TO HOLD OFF ON ANY
FLOOD HEADLINES FOR THOSE AREAS.

LASTLY...THE DYNAMIC SETUP WITH THE DEEPENING SURFACE LOW WILL
LEND ITSELF TO MINI-SUPERCELLS IF INSTABILITY DOES MANAGE TO FORM
IN THE WARM SECTOR AHEAD OF THE SURFACE LOW. FORECAST SOUNDINGS
SHOW THE BEST POTENTIAL SOUTH AND EAST OF I-35/94 LATE THIS
EVENING...AND EVEN OVERNIGHT. THE TIMING OF THIS DEEPENING LOW
DOES NOT FAVOR INSTABILITY / SURFACE BASED CONVECTION...BUT
NEITHER DID THE NOV 10 2012...AND THAT MANAGED TO DROP 4 TORNADOES
ACROSS THE EAST METRO. NOT PREDICTING A REPEAT OF THAT EVENT...OR
AUGUST 19 2009 FOR THAT MATTER...BUT WANTED TO HIGHLIGHT THE
FACT THAT THESE DYNAMICALLY DRIVEN SETUPS CAN LEAD TO WEAK
TORNADOES ACROSS THE REGION. COLLABORATED WITH SPC...AND THEY FEEL
COMFORTABLE WITH THE 2 PERCENT TORNADO PROBABILITY. HOWEVER IF A
FEW HUNDRED JOULES OF SB CAPE MANAGES TO DEVELOP THEN THESE
PROBABILITIES WILL INCREASE.

ORIGINAL...ISSUED AT 330 AM CDT.
BUSY SHORT TERM PERIOD AHEAD WITH HEAVY RAIN AND THUNDERSTORMS
DEVELOPING OVER SOUTH DAKOTA AND NEBRASKA THIS MORNING BEFORE
LIFTING NORTH INTO MINNESOTA AND WESTERN WISCONSIN BY THIS
AFTERNOON. MODELS ARE STILL NOT IN PERFECT AGREEMENT WITH RESPECT
TO BOTH STORM TRACK AND STORM EVOLUTION/MOTION. NAM HAS SLOWED
DOWN AND IS FURTHEST WEST WITH ITS RAIN SHIELD THROUGH
TONIGHT...WHILE THE 00Z GFS IS NOW ON THE FAST AND SOUTH SIDE OF
THE GUIDANCE ENVELOPE. THE GFS DID NOT HANDLE THE CURRENT
CONVECTION WELL OVER SOUTHWESTERN SD/ERN WY/NWRN NEB WHICH MAY BE
LIMITING THE LATENT HEAT RELEASE IN THE MODEL AND CAUSING IT TO BE
MORE SUPPRESSED THAN THE REST OF THE GLOBAL MODELS. IT HAS ALSO
BEEN RATHER INCONSISTENT. THE 00Z GEM/ECMWF ARE CLOSER TO THE
NAM...BUT NOT AS SLOW...AND ARE GENERALLY THE PREFERRED SOLUTIONS
FOR THIS FORECAST PACKAGE.

THIS IS QUITE AN IMPRESSIVE SYSTEM FOR MID AUGUST. DEEP DIGGING 500
MB TROUGH WILL FACILITATE A SURFACE SYSTEM TO DEEPEN INTO THE LOW TO
MID 990 MB RANGE WHILE IT TRACKS FROM SOUTHWEST MN TO NORTHWEST WI.
THE HEAVIEST RAIN SHOULD DEVELOP JUST NORTHWEST OF THIS TRACK WHERE
TOTALS COULD EXCEED 2 INCHES ON A WIDESPREAD BASIS AND LOCALLY
HIGHER TOTALS OF 3 TO 5 INCHES IF CONVECTION CAN ANCHOR IN SPOTS ON
THE SOUTHEASTERN EDGE OF THE DEFORMATION BAND WHERE DEEP
OMEGA...MODEST INSTABILITY...AND A HIGHLY EFFICIENT AIRMASS ALL
COINCIDE. THE MOST LIKELY SWATH FOR THIS POTENTIAL IS FROM ROUGHLY
NEW ULM TO THE WESTERN TWIN CITIES SUBURBS...ST CLOUD...AND LAKE
MILLE LACS/MORA. MAY POST A FLASH FLOOD WATCH FOR THIS SWATH...BUT
ADJUSTMENTS MAY BE POSSIBLE IF IT SHIFTS WEST OR EAST.

ANOTHER CONCERN IS THE POTENTIAL FOR A LOW END SEVERE WEATHER EVENT
ACROSS SOUTHEASTERN MN THIS AFTERNOON. THE INITIAL BAND OF SHOWERS
AND THUNDERSTORMS WILL LIFT NORTH FROM IOWA DURING THE
AFTERNOON...WITH THE DRY SLOT LIKELY LIFTING INTO SOUTH CENTRAL MN
BY EARLY EVENING. MAY SEE SOME REDEVELOPMENT THIS EVENING ON THE
LEADING EDGE OF THE DRY SLOT. INSTABILITY IS EXPECTED TO BE
MEAGER...BUT A VERY MOIST BOUNDARY LAYER AND STRONG LOW LEVEL SHEAR
MAY ALLOW FOR SOME LOW TOPPED SUPERCELLS CAPABLE OF WEAK TORNADOES.
THIS IS A CONDITIONAL THREAT IF ANY INSTABILITY CAN LIFT THIS FAR
NORTH AND WILL DEPEND ON THE STORM TRACK.

DRY SLOT WILL LIFT ACROSS SRN/ERN MN AND WRN WI THIS EVENING.
PRECIPITATION WILL LARGELY END IN THESE AREAS BUT SCATTERED LIGHT
SHOWERS ARE CERTAINLY POSSIBLE. MAIN DEFORMATION AREA OF RAIN WILL
BE ACROSS CENTRAL AND WESTERN MN WHICH WILL PIVOT SLOWLY THROUGH THE
OVERNIGHT HOURS AND BEGIN TO LIFT OUT BY EARLY WEDNESDAY MORNING.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 330 AM CDT TUE AUG 18 2015

MAIN CONCERN WITH THE EXTENDED PERIOD IS HOW LONG WILL IT TAKE TODAYS
SYSTEM TO FINALLY MOVE OFF TO THE NORTHEAST AND TAKE THE RAIN/WINDY
WITH IT. OTHER CONCERNS IS TIMING ON NEXT WEEKENDS SYSTEM.

THE TYPE OF STORM SYSTEM THAT WILL AFFECT THE UPPER MIDWEST OVER
THE NEXT 24-48 HRS IS HIGHLY UNUSUAL FOR MID AUGUST. BASED ON
CLIMATOLOGY /1979-2009/...THIS STORM SYSTEM HASN'T HAPPENED OR IS
OUTSIDE THE CLIMATOLOGICAL NORM BETWEEN AUGUST 12 - SEPT 2.
THEREFORE...RELATING TO THE GENERAL WEATHER SCENARIO AND EXPECTED
INTENSITY...WE COULD BE TALKING ABOUT SOMETHING THAT MOST PEOPLE
HAVEN'T SEE OR FELT IN THE PAST 30 YEARS OR MORE. WITH THIS
SAID...AND HOW THIS SYSTEM DEEPENS...IT IS POSSIBLE THAT
PRECIPITATION COULD HOLD ON LONGER ON WED/WED NIGHT THAN CURRENT
FORECAST MODELS INDICATE. THE AMT OF WIND ENERGY WITH THIS SYSTEM
IS ALSO VERY IMPRESSIVE. SUSTAINED WINDS OF 25-35 MPH WITH GUSTS
OF 40-50 MPH ARE VERY POSSIBLE IN THE TYPICAL AREAS OF WC/SW/SC MN
WED MORNING/AFTN. EVEN IN CENTRAL AND EC MN...WIND GUSTS COULD
APPROACH 35 TO 40 MPH AT TIMES WED AFTN. ONCE THIS SYSTEM
FILLS...EXPECT THE OVERALL SYSTEM TO SLOWLY MOVE OFF TO THE
NORTHEAST ACROSS THE GREAT LAKES AND WEAKEN. EVENTUALLY WINDS
WILL DECREASE WED EVENING...WITH THE PRECIPITATION ENDING FROM SW
TO NE BY THU MORNING.

THU/FRI WILL BE A DRY PERIOD AS THE NEXT SYSTEM BEGINS TO
ORGANIZED ACROSS THE NORTHERN ROCKIES AND NORTHERN PLAINS...WHICH
IS SIMILAR TO TODAYS SYSTEM FRIDAY NIGHT/SATURDAY. ALTHOUGH THIS
SYSTEM IS SIMILAR...IT IS NOT EXPECTED TO CUTOFF FROM THE MAIN
UPPER FLOW. SO A FAST 12-24 HR PERIOD OF SHRA/TSRA IS EXPECTED.
TEMPS SHOULD ALSO REBOUND INTO THE 70S AND 80S BY FRI/SAT WITH
TEMPS FALLING BACK TO BLW NORMAL SUN/MON.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 607 AM CDT TUE AUG 18 2015

VFR CONDITIONS WILL FALL THROUGHOUT THE DAY AS A STRONG SYSTEM
BRINGS CLOUDS...RAIN...AND EVEN SOME THUNDERSTORMS ACROSS THE
REGION. AS THE STORM EXITS THE REGION EXPECT NORTH NORTHWEST WINDS
TO INCREASE ON WEDNESDAY. AS OF NOW...THE BEST POTENTIAL FOR
THUNDER IS THIS AFTERNOON...ESPECIALLY SOUTH AND EAST OF KRWF TO
KMSP TO KRNH.

KMSP...
THE LATEST TRENDS HAVE THE BEST THREAT FOR THUNDER SOUTH OF KMSP
NEAR I-90. THEREFOR SHORTENED UP THE THUNDER WINDOW AT KMSP. IT IS
POSSIBLE THAT CLOUDS WILL DIP INTO THE IFR CATEGORY LATER
TONIGHT...SO THAT WILL BE REFLECTED IN THE TAF IF THE GUIDANCE
CONTINUES TO TREND IN THAT DIRECTION.

/OUTLOOK FOR KMSP/
THU...VFR. WINDS W 10-15 KTS.
FRI...VFR. WINDS S 10-15 KTS.
SAT...VFR WITH MVFR/TSRA POSSIBLE LATE. WIND S AT 15G20 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH FROM 10 AM CDT THIS MORNING THROUGH THIS
     EVENING FOR MNZ067-073>076-082>084-091-092.

WI...NONE.
&&

SHORT TERM...JRB/BORGHOFF
LONG TERM...JLT
AVIATION...JRB
Hazardous weather outlook, Aug 18, 4:02 AM CDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
402 AM CDT TUE AUG 18 2015

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
190915-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
402 AM CDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN IS POSSIBLE TONIGHT. THIS MAY LEAD TO FLASH FLOODING
ACROSS SOUTHERN MINNESOTA WHERE RECENT RAIN HAS FELL.

TODAYS SETUP WILL BE FAVORABLE FOR WEAKLY ROTATING STORMS WHICH
MAY BE ABLE TO PRODUCE A BRIEF TORNADO LATER THIS EVENING...MAINLY
SOUTH AND EAST OF I-35 / I-94.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE NEXT WEEKEND. THE THREAT OF SEVERE
WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JRB

In the hours before

Special weather statement, Aug 18, 12:14 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1214 PM CDT TUE AUG 18 2015

MNZ082-083-091-181815-
WATONWAN-BLUE EARTH-MARTIN-
1214 PM CDT TUE AUG 18 2015

...GUSTY WINDS BEHIND A LINE OF SHOWERS WILL AFFECT
MARTIN...SOUTHWESTERN BLUE EARTH AND WATONWAN COUNTIES...

EASTERLY WINDS IN EXCESS OF 40 MPH ARE POSSIBLE BEHIND THIS LINE OF
SHOWERS.

LOCATIONS IMPACTED INCLUDE...
FAIRMONT...ST. JAMES...MADELIA...SHERBURN...TRUMAN...TRIMONT...
WELCOME...BUTTERFIELD...CEYLON...LEWISVILLE...IOWA LAKE AND
OKAMANPEDAN LAKE.

THIS INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 82 AND 112.

LAT...LON 4350 9485 4384 9486 4384 9487 4385 9486
      4411 9486 4411 9424 4350 9425
TIME...MOT...LOC 1712Z 271DEG 29KT 4375 9446

ADL

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:08 AM CDTFlash Flood WatchMPXBlue Earth, Brown, Faribault, Le Sueur, Martin, Nicollet and 4 more10 hr

Nearby

Special Weather Statements in Minnesota, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.